Alert archive / Kansas / Wind Advisories in 2006

Wind Advisory 14, NWS Topeka, KS

June 20, 20067 counties in Kansas

NWS Topeka, KS issued this wind advisory at Jun 20, 2006, 4:17 AM CDT for 7 counties in Kansas. It took effect at Jun 20, 2006, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 20, 2006, 4:17 AM CDT (09:17 UTC)
In effect from
Jun 20, 2006, 12:00 PM CDT
Expired
Jun 20, 2006, 7:00 PM CDT
In force
7 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Morris County, KS, Ottawa County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2006-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1157 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
2222 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 200917
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
417 AM CDT TUE JUN 20 2006

.A SURFACE TROUGH OVER WESTERN KANSAS WILL DEEPEN THIS AFTERNOON.
THIS WILL CREATE A TIGHT PRESSURE GRADIENT THIS AFTERNOON ACROSS
CENTRAL KANSAS AND CAUSE STRONG SOUTHERLY WINDS TO DEVELOP BY AFTERNOON.

KSZ020>022-034>037-201730-
/O.NEW.KTOP.WI.Y.0014.060620T1700Z-060621T0000Z/
CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY-MORRIS-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN...
ABILENE...JUNCTION CITY
417 AM CDT TUE JUN 20 2006

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING. 

SUSTAINED SOUTH WINDS OF 30 MPH WITH GUSTS TO 45 MPH CAN BE
EXPECTED THIS AFTERNOON AND EARLY EVENING. THE WIND SPEEDS WILL
DIMINISH AFTER 700 PM.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE
TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES.

DRIVERS OF VANS...CAMPERS...TRAILERS...OR OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGERS OF THESE
WINDS...ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS.

$$
2 follow-up statements
000 
WWUS73 KTOP 201737
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1237 PM CDT TUE JUN 20 2006

.A SURFACE TROUGH OVER WESTERN KANSAS WILL CONTINUE TO DEEPEN THIS
AFTERNOON. THIS WILL CREATE A TIGHT PRESSURE GRADIENT ACROSS
CENTRAL KANSAS AND PRODUCE STRONG SOUTHERLY WINDS INTO THE EARLY
EVENING HOURS.

KSZ020>022-034>037-210000-
/O.CON.KTOP.WI.Y.0014.000000T0000Z-060621T0000Z/
CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY-MORRIS-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN...
ABILENE...JUNCTION CITY
1237 PM CDT TUE JUN 20 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

SUSTAINED SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH
CAN BE EXPECTED THIS AFTERNOON AND EARLY EVENING. THE WIND SPEEDS
WILL DIMINISH AFTER 700 PM.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE
TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES.

DRIVERS OF VANS...CAMPERS...TRAILERS...OR OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGERS OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS.

$$
000 
WWUS73 KTOP 202353
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
653 PM CDT TUE JUN 20 2006

KSZ020>022-034>037-210100-
/O.EXP.KTOP.WI.Y.0014.000000T0000Z-060621T0000Z/
CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-GEARY-MORRIS-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...MANHATTAN...
ABILENE...JUNCTION CITY
653 PM CDT TUE JUN 20 2006

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. WINDS HAVE
REMAINED BELOW ADVISORY CRITERIA FOR THE LAST COUPLE OF
HOURS...AND ARE EXPECTED TO DIMINISH FURTHER THIS EVENING AND
OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Jun 20, 3:45 AM CDT, 32 minutes earlier.

Area forecast discussion, Jun 20, 3:45 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 AM CDT TUE JUN 20 2006

.DISCUSSION...
THIS MORNING WATER VAPOR SATELLITE IMAGERY LOOP SHOWED A BROAD UPPER
RIDGE OVER THE CENTRAL CONUS WITH AN UPSTREAM TROUGH MOVING EAST
ACROSS THE UPPER GREAT BASIN. AHEAD OF THE GREAT BASIN 5H TROUGH A
LARGE COMPLEX OF THUNDERSTORMS WERE LOCATED OVER SD. A MINOR 5H
TROUGH WAS MOVING AROUND THE BROAD UPPER RIDGE ACROSS NORTH CENTRAL
KS. WEAK SYNOPTIC SCALE LIFT AHEAD OF THE WEAK 5H TROUGH COMBINED
WITH WAA PROBABLY HAS LEAD TO THE CONTINUATION OF A SMALL
THUNDERSTORM COMPLEX ACROSS THE NORTHWEST AND WESTERN COUNTIES OF
THE CWA THIS MORNING. THE SCATTERED THUNDERSTORMS WILL MOVE EAST
INTO A DRIER 850-700MB AIRMASS AND SHOULD DISSIPATE BEFORE 10AM. I
PLACED CHANCE POPS FOR THIS MORNING ACROSS THE CENTRAL COUNTIES WITH
SLIGHT CHANCE POPS EAST ACROSS NORTHEAST KS AND PORTIONS OF EAST
CENTRAL KS...JUST IN CASE ANY LEFT OVER SHOWERS DO MAKE IT INTO THE
EASTERN COUNTIES OF THE CWA.

THE GREAT BASIN 5H TROUGH WILL MOVE EAST TODAY AND FLATTEN THE BROAD
5H RIDGE ACROSS THE PLAINS. THE UPPER FLOW OVER THE CENTRAL AND
NORTHERN HIGH PLAINS WILL VEER AND INCREASE. THE WESTERLY FLOW OVER
THE ROCKY MOUNTAINS WILL LEAD TO DEEPENING SFC/850MB TROUGH OVER
WESTERN KS. THE NAM SHOWS 850MB WINDS INCREASING TO 50KTS ACROSS THE
SOUTHWEST AND WEST-CENTRAL COUNTIES OF THE CWA TODAY. AFTER 10AM THE
BOUNDARY LAYER SHOULD MIX TO THE 850MB LEVEL AND TRANSPORT THESE
HIGHER 850MB WINDS TO THE SURFACE DURING THE LATE MORNING AND EARLY
AFTERNOON HOURS. THEREFORE I PLACED A WIND ADVISORY IN EFFECT FROM
NOON THROUGH 700 PM SOUTH AND WEST OF A CONCORDIA...TO
MANHATTAN...TO COUNCIL GROVE LINE. HIGH TEMPERATURES WILL BE VERY
WARM TODAY WITH HIGHS IN THE MID TO UPPER 90S ACROSS MUCH OF THE
CWA. A STRONG CAP SHOULD PREVENT THUNDERSTORMS FROM DEVELOPING THIS
AFTERNOON. BOTH THE NAM AND GFS SHOW UPSLOPE STORMS DEVELOPING THIS
AFTERNOON OVER EXTREME NORTHEAST CO AND WESTERN NE. THESE STORMS MAY
CONGEAL INTO A COMPLEX OF STORMS/MCS AND MOVE EAST ACROSS NORTHERN
KS AND MUCH OF NE THROUGH THE NIGHT. I PLACED CHANCE POPS ACROSS THE
NORTHERN COUNTIES WITH A SLIGHT CHANCE ACROSS THE CENTRAL COUNTIES
FOR LATE TONIGHT. THE UPPER FLOW WILL BE 30 TO 40 KTS FROM THE
WEST...THUS I DONT THINK THERE WILL BE MUCH SOUTHWARD PROPAGATION
OF TONIGHT THUNDERSTORM COMPLEX. THERE IS A CHANCE THE THUNDERSTORM
COMPLEX TONIGHT MAY STAY NORTH OF THE KS BORDER.

AS THE GREAT BASIN 5H TROUGH MOVES ACROSS THE NORTHERN PLAINS LATE
THIS AFTERNOON AND TONIGHT...LOW-LEVEL CAA WILL CAUSE A COLD FRONT
TO PUSH SOUTHWARD INTO THE NORTHERN CWA ON WEDNESDAY. SURFACE
CONVERGENCE AHEAD OF THE FRONT WILL PROVIDE A LIFTING MECHANISM FOR
THUNDERSTORMS TO DEVELOP AHEAD OF THE FRONT ACROSS THE NORTHERN CWA
WEDNESDAY AFTERNOON. THESE STORMS WILL SLOWLY BUILD SOUTHEAST ACROSS
THE CWA AS OUTFLOW FROM THE THUNDERSTORMS PUSH THE FRONT FARTHER
SOUTH ACROSS THE CWA. BOTH THE GFS AND NAM SHOW A COMPACT 5H TROUGH
EMBEDDED IN THE ZONAL FLOW MOVING EAST ACROSS KS LATE WED NIGHT INTO
THURSDAY. THE 5H TROUGH WILL PROVIDE SYNOPTIC SCALE LIFT COMBINED
WITH THE WAA/ISENTROPIC LIFT TO GIVE MOST OF THE CWA A GOOD CHANCE
FOR RAIN AND THUNDERSTORMS EARLY THURSDAY MORNING INTO THURSDAY
NIGHT. HOWEVER IF THE FRONT MOVES BACK NORTH AS THE WARM FRONT ON
THURSDAY THE BEST CHANCES OF RAIN MAY SHIFT NORTH OF THE CWA. CLOUD
COVER AND SCATTERED THUNDERSTORMS WILL KEEP TEMPERATURES COOLER ON
THURSDAY WITH HIGHS ONLY REACHING INTO THE 80S. MOST OF THE SHOWERS
AND THUNDERSTORMS MAY PUSH SOUTH OF THE CWA ON FRIDAY AS THE SFC
FRONT MOVES SOUTH INTO NORTHERN OK. HIGH TEMPERATURES WILL CONTINUE
TO BE A BIT COOLER NORTH OF THE FRONT. EXPECT HIGH TEMPERATURES IN
THE 80S.

THE EXTENDED FORECAST GRIDS...DAYS 5 THROUGH 7...LOOKED GOOD AND I
DID NOT MAKE ANY CHANGES.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY IN EFFECT FROM 12
NOON THROUGH 7PM FOR KSZ 020>022-034>036-037.

&&
Hazardous weather outlook, Jun 19, 3:50 PM CDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT MON JUN 19 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-202100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
350 PM CDT MON JUN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT...MAINLY AFTER
MIDNIGHT AND ALONG AND NORTH OF INTERSTATE 70. THE MAIN THREAT
FROM ANY STORMS WHICH CAN DEVELOP WILL BE CLOUD TO GROUND
LIGHTNING...GUSTY WINDS AND HAIL LESS THAN AN INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA FROM
THURSDAY EVENING THROUGH SATURDAY...AS A FRONTAL BOUNDARY LIES
ACROSS THE AREA AND SERVES AS A FOCUS FOR STORM DEVELOPMENT
THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, Jun 20, 2:00 AM CDT, 2 hours 17 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
200 AM CDT TUE JUN 20 2006

KSZ008-020-034-200730-
CLOUD-OTTAWA-REPUBLIC-
200 AM CDT TUE JUN 20 2006

THROUGH 230 AM CDT...THUNDERSTORMS WILL MOVE EAST AT 40 MPH ACROSS
PORTIONS OF REPUBLIC...CLOUD AND OTTAWA COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED A FEW OF THESE STORMS MAY BE CAPABLE
OF PRODUCING PENNY SIZE HAIL AND WINDS UP TO 40 MPH. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE
NORWAY...CONCORDIA...AURORA...MILTONVALE...AGENDA AND CLYDE.

PF
Special weather statement, Jun 20, 2:28 AM CDT, 1 hour 49 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
228 AM CDT TUE JUN 20 2006

KSZ020-021-034-200830-
CLAY-CLOUD-OTTAWA-
228 AM CDT TUE JUN 20 2006

THROUGH 330 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
30 MPH ACROSS PORTIONS OF CLOUD...CLAY AND OTTAWA COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED SOME OF THESE STORMS WERE
CAPABLE OF PRODUCING PEA TO PENNY SIZE HAIL AND WINDS UP TO 40 MPH.
BRIEF HEAVY RAIN MAY ALSO ACCOMPANY THE STRONGER STORMS. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE
CONCORDIA...TESCOTT...MINNEAPOLIS...MILTONVALE...MORGANVILLE
...BENNINGTON...OAK HILL...LONGFORD AND CLAY CENTER.

PF

Nearby

Wind Advisories in Kansas, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.